Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 16, 2008, 1:21 PM MDT for 15 counties in North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2008, 1:21 PM MDT (19:21 UTC)
- Expired
- Apr 16, 2008, 8:03 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Stark County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
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
2 follow-up statements
000 WWUS83 KBIS 162050 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT WED APR 16 2008 ...A RED FLAG WARNING CONTINUES FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY EVENING DUE TO STRONG WINDS AND LOW HUMIDITIES... .GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH HAVE COMBINED WITH RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND DRY GRASSLANDS TO CAUSE RED FLAG WARNING CONDITIONS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET AS THE WINDS DROP OFF AND RELATIVE HUMIDITIES RISE. NDZ018>023-033>036-041-042-044>046-170200- /O.CON.KBIS.FW.W.0008.000000T0000Z-080417T0200Z/ DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH- KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS- 350 PM CDT WED APR 16 2008 /250 PM MDT WED APR 16 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... THE COMBINATION OF STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE RED FLAG WARNING CONDITIONS THIS AFTERNOON AND EARLY EVENING. CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET AS THE WINDS DROP OFF AND THE RELATIVE HUMIDITIES RISE. A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ TWH
000 WWUS83 KBIS 170203 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 903 PM CDT WED APR 16 2008 ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... .RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 20 PERCENT ACROSS MUCH OF THE AREA. NORTHWEST SURFACE WINDS OF 5 TO 15 MPH SHOULD CONTINUE TO WEAKEN TONIGHT AND REMAIN BELOW RED FLAG CRITERIA. NDZ018>023-033>036-041-042-044>046-170315- /O.CAN.KBIS.FW.W.0008.000000T0000Z-080417T0200Z/ DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH- KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS- 903 PM CDT WED APR 16 2008 /803 PM MDT WED APR 16 2008/ ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS EXPIRED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 20 PERCENT ACROSS MUCH OF THE AREA. NORTHWEST SURFACE WINDS OF 5 TO 15 MPH SHOULD CONTINUE TO WEAKEN TONIGHT AND REMAIN BELOW RED FLAG CRITERIA. $$ JWS/NH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 16, 2:50 AM MDT, 10 hours 31 minutes earlier.
Area forecast discussion, Apr 16, 2:50 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 AM CDT WED APR 16 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... LATEST WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGHING APPROACHING NORTH DAKOTA THIS MORNING...WITH SOME SHORTWAVE ENERGY COMING IN VIA THE NORTHERN BRANCH...AND SOME MIGRATING THROUGH THE SOUTHERN BRANCH. SHORTWAVE IN THE SOUTHERN BRANCH CURRENTLY SPINNING INTO CENTRAL WYOMING WHILE A WAVE IN CENTRAL MONTANA WAS SEEN ROTATING EAST IN THE NORTHERN BRANCH. FURTHER UPSTREAM...A COUPLE MORE SHORTWAVES WERE SEEN MOVING SOUTHEAST FROM ALBERTA. MODELS SHOW THE BEST CHANCE FOR PRECIP IS THIS MORNING...AS SOUTHERN BRANCH WAVE MERGES WITH THE NORTHERN BRANCH OVER THE WESTERN CWA. LEFT FRONT QUADRANT OF 300MB 100KT JET IS OVER SOUTHEAST NORTH DAKOTA THIS MORNING WITH BEST H85-H30 OMEGA OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. REGIONAL RADAR CONFIRMS THIS AND WILL CARRY HIGHEST POPS (SCT)...EARLY THIS MORNING. PRECIP SHIELD SHIFTS EAST AND NORTHEAST BY MID MORNING AS UPPER JET AND MAX VERTICAL MOTION FIELD MOVES EAST. SOME WEAK INSTABILITY SHOWS UP IN THE BUFR SOUNDINGS THIS AFTERNOON WITH AFOREMENTIONED ADDITIONAL SHORTWAVE ENERGY FROM CANADA MOVING MOVING THROUGH THE CYCLONIC FLOW. THIS WILL PROMOTE THE DEVELOPMENT OF ISOLATED RAIN SHOWERS BUT SYNOPTIC SCALE VERTICAL MOTION IS WEAK AND ANYTHING MUCH MORE THAN 0.01 WILL BE SPARSE. MUCH COOLER TODAY WITH 50S ACROSS THE CWA. EXPECT NORTHWEST WINDS OF 15 TO 30 MPH. UPPER FLOW TRANSITIONS FROM CYCLONIC TO ANTICYCLONIC ON THURSDAY. EXPECTING A DRY DAY ACROSS THE CWA. BROAD UPPER RIDGE MOVES IN AND BRINGS DRY AND WARMER TEMPERATURES FOR THE REMAINDER OF THE SHORT TERM. H85 TEMPS WARM THE NEXT COUPLE OF DAYS WITH HIGH TEMPERATURES GETTING HIGHS BACK INTO THE 60S OVER THE FORECAST AREA BY FRIDAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE SLOW MOVING WEST COAST TROUGH WILL CONTINUE TO ADVANCE AS THE AS THE EAST COAST BLOCKING PATTERN SLOWLY GIVES WAY. THIS WILL BRING A PERIOD OF PRECIPITATION TO NORTH DAKOTA WHEN THE ATTENDANT SURFACE FRONT SLOWLY DAWDLES OVER THE AREA THIS WEEKEND. && .AVIATION... THE MORNING HOURS WILL HAVE NUMEROUS SHOWERS AS AN UPPER LEVEL WAVE MOVES THROUGH THE AREA. LOOK FOR IMPROVING CONDITIONS THIS AFTERNOON. && .FIRE WEATHER...NO HIGHLIGHTS TODAY AS COOLER TEMPERATURES AND HIGHER HUMIDITIES WILL DOMINATE. MINIMUM HUMIDITIES MOSTLY IN THE 30 PERCENT RANGE TODAY WITH A COUPLE POCKETS OF UPPER 20 PERCENTS BETWEEN MINOT AND BISMARCK. RAIN SHOWERS DURING THE MORNING OVER THE SOUTH CENTRAL AND SOUTHEAST FIRE WEATHER ZONES WILL WANE BY MID TO LATE MORNING. EXPECT ISOLATED RAIN SHOWERS THIS AFTERNOON UNDER MOSTLY CLOUDY SKIES AND BREEZY NORTHWEST WINDS OF 15 TO 30 MPH. A BROAD RIDGE OF HIGH PRESSURE WILL MOVE TOWARD THE FIRE WEATHER DISTRICT THURSDAY AND FRIDAY. THIS WILL BRING DRYING WITH AFTERNOON MINIMUM HUMIDITIES OF 20 TO 30 PERCENT THURSDAY AND 15 TO 25 PERCENT ON FRIDAY. WINDS RIGHT NOW LOOK TO RANGE BETWEEN 10 TO 20 MPH BOTH AFTERNOONS. THUS RED FLAG CRITERIA IS ONLY MARGINAL AND NO HIGHLIGHTS WARRANTED FOR THU/FRI AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/RSL
Hazardous weather outlook, Apr 16, 3:17 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT WED APR 16 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 417 AM CDT WED APR 16 2008 /317 AM MDT WED APR 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.